Alert archive / Alabama / Flash Flood Warnings in 2017

Flash Flood Warning 16, NWS Birmingham, AL

June 18, 2017Elmore County, Montgomery County, Alabama

NWS Birmingham, AL issued this flash flood warning at Jun 18, 2017, 8:48 AM CDT for Elmore County, Montgomery County, Alabama. It was in force for 3 hr. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2017, 8:48 AM CDT (13:48 UTC)
Expired
Jun 18, 2017, 11:45 AM CDT
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

Counties Elmore County, AL, Montgomery County, AL

What was reported inside it

TimeReportWhereRemark
Jun 18, 8:50 AM CDTFLASH FLOOD1 Ssw Huntingdon Colleg, ALSEVERAL PHOTOS OF WATER COVERING ROADWAYS IN THE CLOVERDALE PART OF MONTGOMERY.
Jun 18, 8:50 AM CDTFLASH FLOODHuntingdon College, ALSEVERAL PHOTOS OF WATER COVERING ROADWAYS IN THE CLOVERDALE PART OF MONTGOMERY.
Jun 18, 9:25 AM CDTHEAVY RAIN 1.881 Ne Gunter Afb, ALMESONET STATION TT396, GUNTER AFB.
Jun 18, 9:25 AM CDTHEAVY RAIN 1.88Gunter Afb, ALMESONET STATION TT396, GUNTER AFB.
Jun 18, 11:35 AM CDTHEAVY RAIN 1.52 Ssw Auburn Univ Montg, ALMESONET STATION E1228, 1 SSW AUBURN UNIV MONTGOMERY.
Jun 18, 11:35 AM CDTHEAVY RAIN 3.512 E Montgomery Country, ALMESONET STATION D3397, 1 E MONTGOMERY COUNTRY CLUB.
Jun 18, 11:38 AM CDTHEAVY RAIN 1.361 Wnw Waugh, ALMESONET STATION E0629, WAUGH.
Jun 18, 11:40 AM CDTHEAVY RAIN 1.073 Sw Mount Meigs, ALMESONET STATION C4999, 2 WSW MOUNT MEIGS.
Jun 18, 11:40 AM CDTHEAVY RAIN 1.392 Wsw Mount Meigs, ALMESONET STATION E8506, 2 WSW MOUNT MEIGS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 1.8 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2017-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 988 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2017-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
988 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
517 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

975 
WGUS54 KBMX 181348
FFWBMX
ALC051-101-181645-
/O.NEW.KBMX.FF.W.0016.170618T1348Z-170618T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
848 AM CDT SUN JUN 18 2017

The National Weather Service in Birmingham has issued a

* Flash Flood Warning for...
  Southwestern Elmore County in east central Alabama...
  Northeastern Montgomery County in south central Alabama...

* Until 1145 AM CDT

* At 847 AM CDT, the public reported street flooding due to 
  thunderstorms producing heavy rain across the warned area. Up to 
  two inches of rain have already fallen. Flash flooding is occurring.

* Some locations that will experience flooding include...
  Montgomery, Wetumpka, Pike Road, Montgomery Zoo, Boylston, Hyundai
  Motors Of Alabama, Alabama State University, Auburn University In
  Montgomery, Bob Woodruff Lake, Emerald Mountain, Eastdale Mall,
  Mount Meigs, Snowdoun, Blue Ridge, Pinedale, Lagoon Park, Gunter
  Air Force Base, Alabama State Capitol, Montgomery Riverwalk Stadium
  and Mitylene.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3256 8606 3222 8605 3224 8634 3257 8627

$$

JH/05
2 follow-up statements
182 
WGUS74 KBMX 181441
FFSBMX

Flash Flood Statement
National Weather Service Birmingham AL
941 AM CDT SUN JUN 18 2017

ALC051-101-181645-
/O.CON.KBMX.FF.W.0016.000000T0000Z-170618T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Elmore AL-Montgomery AL-
941 AM CDT SUN JUN 18 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 AM CDT FOR
SOUTHWESTERN ELMORE AND NORTHEASTERN MONTGOMERY COUNTIES...

At 940 AM CDT, Doppler radar continued to indicate showers and 
thunderstorms producing heavy rain across the warned area. Between 
two and three inches of rain have already fallen and rain continues 
to fall across the warned area.

Some locations that will experience flooding include...
Montgomery, Wetumpka, Pike Road, Montgomery Zoo, Boylston, Hyundai
Motors Of Alabama, Alabama State University, Auburn University In
Montgomery, Bob Woodruff Lake, Emerald Mountain, Eastdale Mall, Mount
Meigs, Snowdoun, Blue Ridge, Pinedale, Lagoon Park, Gunter Air Force
Base, Alabama State Capitol, Montgomery Riverwalk Stadium and
Mitylene.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3256 8606 3222 8605 3224 8634 3257 8627

$$

JH/05
138 
WGUS74 KBMX 181556
FFSBMX

Flash Flood Statement
National Weather Service Birmingham AL
1056 AM CDT SUN JUN 18 2017

ALC051-101-181645-
/O.CON.KBMX.FF.W.0016.000000T0000Z-170618T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Elmore AL-Montgomery AL-
1056 AM CDT SUN JUN 18 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 AM CDT FOR
SOUTHWESTERN ELMORE AND NORTHEASTERN MONTGOMERY COUNTIES...

At 1053 AM CDT, rainfall amounts have decreased across the warned 
area, however, Doppler radar indicated thunderstorms that are 
developing across northeast Lowndes and southeast Autauga Counties 
and will approach the warned area over the next few hours. Up to two 
inches of rain have already fallen and more rainfall is possible 
with the approaching thunderstorms from the west. Already saturated 
grounds will be prone to flash flooding.

Some locations that may experience flooding include...
Montgomery, Wetumpka, Pike Road, Montgomery Zoo, Boylston, Hyundai
Motors Of Alabama, Alabama State University, Auburn University In
Montgomery, Bob Woodruff Lake, Emerald Mountain, Eastdale Mall, Mount
Meigs, Snowdoun, Blue Ridge, Pinedale, Lagoon Park, Gunter Air Force
Base, Alabama State Capitol, Montgomery Riverwalk Stadium and
Mitylene.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3256 8606 3222 8605 3224 8634 3257 8627

$$

JH/05

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jun 18, 7:40 AM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, Jun 18, 7:40 AM CDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
740 AM CDT Sun Jun 18 2017

.UPDATE...
MESOSCALE UPDATE.

&&

.SHORT TERM...

Remnant mesoscale convective vortex (MCV) from convection Friday
night is located over eastern Elmore County and is providing
dynamical support for moderate to heavy rainfall across much of
the Montgomery metro area. GOES-R IR satellite data has indicated
cloud tops in excess of -60 C temperatures at times. Another MCV
appears to be developing in eastern Elmore County. Potential for
flash flooding will continue through late morning from Montgomery
metro area and to the northeast to around Alexander City.

Morning surface/radar/satellite feature analysis shows the MCV
just east of the Montgomery area being the predominant local area
feature while a low-level boundary extends northeast from the MCV
across Coosa, Clay and Cleburne Counties. The MCV is expected to
slowly ride northeast along/near this boundary through late
morning with best chances for rain and thunderstorms from Autauga
County northeast through Coosa, Tallapoosa, Clay, Randolph and
Cleburne counties and southeast to include much of Bullock, Macon,
Russell and Lee Counties. The potential for localized flooding
continues as this slow-moving activity slides northeast.

12Z BMX sounding reveals a moist provide from the surface aloft to
around 400 mb. Precipitable water reading is 1.87 inches and CAPE
values already are increasing due to lower heights/colder
temperatures aloft. Winds are generally form the west from the
surface to 700 mb with a shift to the north and east above 700 mb.
Wet microburst potential is low due to the high moisture content
in the column but a few strong storms can not be ruled out,
especially across the northern portion of the forecast area.

05

Previous short-term discussion:Today and Tonight.

We have two features of interest to write about this AM. The first
is our still present upper low feature stretching from the Alabama
coast into Central Alabama that is still generating showers at
this hour. The upper flow is expected to open up over Central
Alabama today as the low elongates and shifts to the southwest
over the open gulf waters. This will be ahead of and in
anticipation of our second feature of interest today, an
approaching surface front currently stretching from the Great
Lakes to the Mid Mississippi River Valley and into the Texas
Panhandle. As the main surface low pulls to the northeast from the
Great Lakes and into Quebec, the front will sag slowly to the
southeast toward Alabama. While we are not expecting the front to
reach Central Alabama today or tonight, outflow boundaries from
storms along the front could reach us and generate some strong to
possibly a few marginally severe thunderstorms this afternoon and
evening during the peak heat of the day with straight line winds
being the main threat. We will definitely have a moist and
somewhat marginally unstable atmosphere IF some of these
boundaries can get here. Outside of boundaries in the afternoon
and evening from the northwest, convection will also be influenced
by our lingering upper low feature already here that should
continue to generate scattered convection during the day. Our main
area of convection will likely shift to the north/northwest late
today into this evening as the upper low shifts to the south and
front gets closer to the state. Outside of convection, hot and
muggy conditions continue.

08

.LONG TERM...
Monday through Saturday.

A break between the subtropical ridge will exist on Monday with a
large-scale trough extending from the Great Lakes southward to
the Tennessee Valley. The associated cold front will be a focus
for numerous showers and storms especially along and north of I-20
on Monday. For Tuesday, the front will lose upper-level support
as it drifts southward and dissipates. The highest rain chances
on Tuesday will be the reverse of Monday and confined to areas
mainly south of I-20.

The forecast gets a bit more interesting for the Tuesday into
Wednesday timeframe with prospects increasing for a developing
tropical cyclone in the Gulf of Mexico. The weakness in the upper
ridge may provide a more northward path for this system, or at the
very least, the associated swath of deep tropical moisture.
Whether the tropical system moves toward Alabama or toward areas
farther west, high rain chances are beginning to look more likely
for Wednesday through Friday.

87/Grantham

&&

.AVIATION...
06Z TAF Discussion.

A nearly stationary upper low over south Alabama will produce sct
showers and isold storms across southeast Alabama overnight,
possibly impacting KMGM and KTOI. Vsbys could drop to 3 miles in
the heavier showers. Forecasting cloud cover overnight will be
difficult due to lift associated with upper low. Confidence is
fairly high that MVFR cigs will develop across a majority with
some ifr cigs possible, especially across the northern TAF sites.
Lift and better mixing in the lower levels should keep cigs above
1000 feet agl at KEET and KMGM. Cigs will gradually rise after
14z with VFR conds by 18z. Sct tstms will develop during the
heating of the afternoon.

58/rose

&&

.FIRE WEATHER...

Scattered showers and storms are expected through the next
several days with a moist airmass in place. The best chance of
rain will occur during the afternoon and early evening hours.
There are no fire weather concerns.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     86  70  84  67  85 /  40  50  80  50  30
Anniston    86  71  85  69  83 /  60  40  70  50  40
Birmingham  87  73  86  70  86 /  40  50  70  50  30
Tuscaloosa  89  72  87  70  88 /  40  50  70  40  30
Calera      87  72  86  70  85 /  40  40  60  50  40
Auburn      85  70  86  70  80 /  50  20  40  50  50
Montgomery  89  72  90  73  85 /  90  20  40  50  50
Troy        87  70  89  71  82 /  50  20  30  40  50

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Jun 18, 7:37 AM CDT, 1 hour 11 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
737 AM CDT Sun Jun 18 2017

ALZ011>015-017>050-191545-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
737 AM CDT Sun Jun 18 2017

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

A few strong to marginally severe storms will be possible this
afternoon and evening ahead of a frontal system. The main threat will
be damaging straight line winds for generally along north and west
of a Selma to Alexander City to Wedowee line.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

08

In the hours before

Local storm report, Jun 18, 7:47 AM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
747 AM CDT SUN JUN 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 AM     FLASH FLOOD      AUTAUGA COUNTY AIRPORT  32.43N 86.52W
06/18/2017                   AUTAUGA            AL   PUBLIC

            PORTIONS OF HIGHWAY 14 REPORTED TO BE
            COVERED BY WATER DUE TO FLASH FLOODING.
            LOCATION APPROXIMATE.

&&

JH
Local storm report, Jun 18, 8:20 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
820 AM CDT SUN JUN 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     FLASH FLOOD      AUTAUGA COUNTY AIRPORT  32.43N 86.52W
06/18/2017                   AUTAUGA            AL   EMERGENCY MNGR

            WATER OVER PORTION OF ALABAMA HIGHWAY 14,
            BETWEEN SIMMONS ROAD AND AUTAUGA COUNTY ROAD
            29.

&&

JH
Local storm report, Jun 18, 8:23 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
823 AM CDT SUN JUN 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     FLASH FLOOD      3 N AUTAUGA COUNTY AIRP 32.47N 86.52W
06/18/2017                   AUTAUGA            AL   EMERGENCY MNGR

            PORTIONS OF U.S. HIGHWAY 82 COVERED BY WATER
            NEAR HIGHWAY 82 AUTO PARTS AND WRECKER
            SERVICE SHOP.

&&

JH
Local storm report, Jun 18, 8:26 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
826 AM CDT SUN JUN 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     FLASH FLOOD      3 NNW AUTAUGA COUNTY AI 32.47N 86.54W
06/18/2017                   AUTAUGA            AL   EMERGENCY MNGR

            AUTAUGA COUNTY OFFICIALS HAVE CLOSED COUNTY
            ROAD 47 DUE TO FLASH FLOODING.

&&

JH
Local storm report, Jun 18, 8:31 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
831 AM CDT SUN JUN 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 AM     FLASH FLOOD      3 SW HUNTINGDON COLLEGE 32.32N 86.31W
06/18/2017                   MONTGOMERY         AL   PUBLIC

            PHOTO OF STREET FLOODING IN DOWNTOWN
            MONTGOMERY. LOCATION APPROXIMATE.

&&

JH

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 4:59 AM CDTAreal Flood AdvisoryBMXAutauga, Lowndes, Montgomery3 hr
Jun 18, 5:32 AM CDTFlash Flood WarningBMXAutauga, Elmore, Lowndes, Montgomery6 hr
Jun 18, 7:11 AM CDTAreal Flood AdvisoryBMXAutauga, Chilton, Coosa, Elmore3 hr
Jun 18, 7:58 AM CDTAreal Flood AdvisoryBMXElmore, Montgomery3 hr
Jun 18, 9:12 AM CDTAreal Flood AdvisoryBMXLowndes, Montgomery2 hr
Jun 18, 11:28 AM CDTAreal Flood WarningBMXAutauga, Lowndes, Montgomery3 hr
Jun 18, 4:53 PM CDTSpecial Weather StatementBMXTuscaloosa37 min
Jun 18, 5:21 PM CDTSpecial Weather StatementBMXLamar54 min
Jun 18, 5:31 PM CDTSpecial Weather StatementBMXJefferson29 min
Jun 18, 5:37 PM CDTSpecial Weather StatementBMXMarion53 min
Jun 18, 5:56 PM CDTSpecial Weather StatementBMXFayette79 min
Jun 18, 6:00 PM CDTSpecial Weather StatementBMXJefferson, Shelby60 min
Jun 18, 6:27 PM CDTSpecial Weather StatementBMXWalker, Winston33 min
Jun 18, 6:58 PM CDTSpecial Weather StatementBMXTuscaloosa62 min

Nearby

Flash Flood Warnings in Alabama, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.